Swelling in legs after finishing 6mths of nab-Paclitaxel

jenajena Ashby NSWMember Posts: 34
I’m wondering if anyone else has experienced swelling in their ankles & legs after nab-Paclitaxel. My legs are rather wobbly as a result, not aided by neuropathy in my feet.  I’m keeping active and walking every day and cycling most days.  I also have an exercise / strengthening program developed for me by an exercise physiologist.  I’m a firm believer in exercise as medicine, however my poor ol’ legs don’t seem to be improving; they have actually got worse over the past few days. 

I had my final chemo dose two weeks ago- I see my oncologist today and will soon begin oral chemo - Capecitabine    The swelling is complicated by a micro fracture on the inside of my left pelvis that is causing a lot of pain - it has been getting better, then I must agrivate and it hurts again, then gets better, then ..... ( I suspect cycling isn’t helping

Comments

  • primekprimek Broken HillMember Posts: 3,182
    I had pacitaxal (which might be different) and had heavy swollen legs towards the end of treatmment and a good month after. Walking in water was the only thing that helped as it applied even pressure. A great way to do resistance exercise without putting strain on joints. I had muscle spasms a lot on taxol and the warmer water and ability to stretch them helped a lot. Your oncologist will check BP and listen to heart to ensure its not related to geart function but a side effect. Hope all goes well today. Kath x
  • jenajena Ashby NSWMember Posts: 34
    Thank you Kath.  I will give walking in water a go. Friends have a pool they said I am welcome to use anytime, so I might make better use of it than I have recently. 

    I also get cramps.  Magnesium tablets help a lot but I still get the occasional cramp. Had a beaty last night - I thought I was going to end up with a torn calf muscle. Fortunately massaging ensured that didn’t happen. 

    I hope its it’s not a heart function issue
  • primekprimek Broken HillMember Posts: 3,182
    Low calcium can also cause calf cramps so something to be mindful of too. Most likely it's not heart...but better to check it out. My heart was compromised due to herceptin, it happened twice, second time not still on taxol and no leg symptoms. So no proof it's heart , just something to check. 
  • UnicornkissesUnicornkisses Central CoastMember Posts: 361
    I had Docetaxel, but the leg and foot swelling was very bad. I could not get some pairs of shoes on and my legs were heavy, uncomfortable and made walking and dressing difficult.
    I was put in fluid reduction tablets (Lasix) by my Oncologist as they were not reducing inspite of following instructions to walk and put them up as much as possible.
    Even after a good nights sleep my feet were like two fat pillows.
    I started on 1 tab in the morning but my GP gradually increased it to 2 morning and 1 afternoon and then the fluid started moving. I lost 2.5 kilos in 4 days at one stage.
    It took two bottles of Lasix, and then a few weeks later before the fluid was cleared and my ankles and feet still swell a little by the end of the day, but nothing like they were.

    I did wear support stockings for a while which helped them feel more comfortable.

    The best thing was the squeezey machine that they put on you for surgery, I had a mastectomy 6 weeks after finishing chemo and my legs were still quite swollen then, and 4 days bed rest after the operation. My legs went down a lot during this time.

    Perhaps massage would help?
  • jenajena Ashby NSWMember Posts: 34
    Thanks Kath. I take a calcium supplement every morning and eat calcium rich foods throughout the day to ensure my bones get all the help they can. I didn’t know it also helped cramps   So I might up the calcium   My partner is massaging my legs after our message. I think it is helpful, thank you. 

    Thank you @Unicornkisses     I find I’m needing to sit to get dressed these days to be sure I don’t topple over
Sign In or Register to comment.